Alabama, 2003

Flash Flood in Alabama, August 5, 2003

August 5, 2003 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 2:00 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 2:00 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CDT TUE AUG 05 2003

FORECAST QUANDARIES...NWLY FLW/S TSTMS STRENGTH/AREAL COVERAGE
PROBABILITY OF PRECIPITATION (POP)...CLOUD COVERAGE...TEMPERATURES.

SIMPLY...UPPER LEVEL LOW CENTERED ACROSS E MI...PLACING REGION
ON BACKSIDE OF ASSOCIATED UPPER LEVEL TROUGHING...NWLY FLOW EVENT.
WELL DEVELOPED UPPER LEVEL RIDING CONTINUES TO W AND E. NWLY FLOW
PROVIDED INFLUX OF STRONG TO SEVERE MCS CONVECTION MAINLY TO OUR W
AND N...WHERE INSTABILITY/MOISTURE GREATEST...EARLY THIS MORNING.
REMNANTS OF CONVECTION MOVING SEWD INTO AREA...WHERE ATMOSPHERE MORE
STABLE...BRINGING RAINFALL...AND AT LEAST MID TO HIGH LEVEL
CLOUDINESS. UNORGANIZED SFC PATTERN CONTINUES...TEMPS/DEWPOINTS
70 TO 75...SLY LIGHT WINDS. LOW CLOUD AND FOG DEVELOPMENT NOTED
ACROSS E ZONES.

00Z TUE REGIONAL MODEL EVOLUTIONS THRU 12Z FRI IN AGREEMENT...
ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION POINTING
OUT PREVIOUS GRIDSCALE FEEDBACK PROBLEMS OF GFS SOLUTION NOT
AS PREVALENT. CONTINUES OVERALL PREFERENCE REASONING FOR GFS...
PER MAIN SYNOPTIC FEATURES HANDLING...INITIALIZATION...AND RUN
TO RUN CONSISTENCY TRENDS. IN AGREEMENT...WILL LEAN ACCORDINGLY.

AGAIN...MAJORITY OF AREA EXPERIENCED RAINFALL YESTERDAY...ESPECIALLY
SE LOCATIONS. PER CURRENT RADAR TRENDS...BELIEVE AT LEAST MID TO
HIGH LEVEL CLOUDINESS WILL COVER W HALF OF CWA...AND ALONG WITH
RAINFALL...SHOULD PRECLUDE CLEAR SKY TYPE LOW CLOUD AND PATCHY FOG
DEVELOPMENT. HOWEVER...QUESTIONS REMAIN IN E ZONES IF DYING MCS
CONTINUES MOVING SE. WILL CONTINUE MONITORING LOW CLOUD/PATCHY FOG
TRENDS. AM LEANING TOWARD MENTIONING ACROSS E ZONES.

NWLY FLOW/UNORGANIZED SFC PATTERN EXPECTED THRU FRI MORNING.
MODELS HINTING AT SFC TROUGHING ACROSS N ZONES BY WED EVENING...
DEVELOPING AS A FRONT AND THEN PUSHING THRU AREA BY FRI MORNING.
STILL QUESTION FRONTAL DEVELOPMENT AND MOVEMENT THIS FAR S...BUT
IT IS POSSIBLE. GFS DEPICTING MCS DEVELOPMENT AND MOVEMENT ACROSS S
ZONES THIS EVENING. UPPER LEVEL LOW SHOULD SHIFT SLIGHT EAST...THEN
ASSOCIATED TROUGHING SHOULD NEGATIVELY TILT AND DEEPEN ACROSS
REGION THRU FRI. EXPECT MORE SHORTWAVE PASSAGES THAN MODELS EVEN
SUGGEST.

SO EXPECT A TRAINING MCS EVENT THRU FRIDAY MORNING...SHOWERS AND
THUNDERSTORMS RESULT IN STABILIZATION IN ATMOSPHERE...AND
WHEN BREAKS IN CLOUD COVER OCCUR...DESTABILIZATION WILL RESULT AND
SUPPORT PROPAGATING MCS TO OUR NW CONTINUING IN STRENGTH AS THEY MOVE
SE THRU REGION. MULTIPLE BOUNDARIES FROM CONVECTION WILL ALSO AID IN
CONVECTIVE DEVELOPMENT. PRECIP WATER WILL REMAIN HIGH...ALONG WITH
PREVALENT INSTABILITY...THRU MAJORITY OF PERIOD. GFS HINTING AT SOME
DRYING AND LESS INSTABILITY ON THU...SO WILL GO WITH MID RANGE SCT
POPS.

SPC DAY ONE CONVECTIVE OUTLOOK PLACING MAJORITY OF AREA IN SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY...AND DAY TWO PLACING ENTIRE
AREA...WOULD NOT BE SURPRISED TO SEE DAY THREE FOLLOW THIS TREND.
BEST AREAS MENTIONED FOR CONVECTIVE DEVELOPMENT TODAY ARE EXPECTED
TO BE ACROSS E KS AND SW MO...WITH WIND DAMAGE POTENTIAL GREATEST
ACROSS TN VALLEY. AGAIN...DO EXPECT SOME STRONG TO ISOLATED SEVERE
CONVECTION...BUT WITH THE ABOVE IN MIND AND TIMING CONCERNS...WILL
CONTINUE TO NOT MENTION STRONG TO SEVERE WORDING IN ZONES.

WITH TRAINING MCS DEVELOPMENT...WILL GO WITH MOCLDY SKIES AND
RAISE POPS ALL LOCATIONS THRU PERIOD.

REST OF WEEK...GFS CONTINUING TO ADVERTISE SOME DRYING IN LOWER
LEVELS THRU WEEKEND/EARLY NEXT WEEK. BUT E U.S. UPPER LEVEL
TROUGH WILL CONTINUE TO BE SANDWICHED BETWEEN RIDGING TO IT/S
W AND E....CONTINUING A NWLY FLOW PATTERN THRU PERIOD. WILL GO
CLOSE TO CURRENT WORDING...BUT WOULD NOT BE SURPRISED TO SEE
MORE OF A SCT SCENARIO THIS WEEKEND.

TEMPERATURES...WILL GO CLOSE TO GFS SOLUTION HERE...ALTHOUGH GFS
MAY BE A LITTLE COOL ON HIGHS FOR TODAY.

THANKS FOR COORDINATION JAN

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BHM TT 087/071/087/071/089 70/50/60/30/40
MGM TT 089/072/089/072/091 60/60/60/30/40

.BHM...NONE.
89
JBW
Hazardous weather outlook, Aug 4, 7:30 PM CST, 8 hours 50 minutes before
ALZ011>015-017>050-050345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS EVENING AND TONIGHT)...

ALL OF NORTH AND CENTRAL ALABAMA HAVE BEEN PLACED UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS.  DURING THE EVENING HOURS THE GREATEST
INSTABILITY IS SOUTH OF A TUSCALOOSA...TO BIRMINGHAM...TO
ANNISTON LINE.  STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

FOR THE OVERNIGHT HOURS...A THUNDERSTORM COMPLEX HAS DEVELOPED
NORTH OF THE STATE AND IT WILL WORK ITS WAY INTO OUR AREA.  SOME
STORMS MAY BECOME STRONG TO SEVERE.  ONCE AGAIN...THE MAIN THREAT
WILL BE HAIL AND WINDS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.  AT THIS TIME...IT
APPEARS THE MOST ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR
MORE ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE TUESDAY AND
WEDNESDAY.

BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER
PATTERN A BIT MORE TYPICAL FOR SUMMERTIME...THURSDAY THROUGH
SUNDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.

.SPOTTER INFORMATION STATEMENT...

AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL MAY BECOME NECESSARY LATER TONIGHT.  SPOTTERS AND EMERGENCY
MANAGEMENT SHOULD KEEP ABREAST OF WEATHER CONDITIONS.

In the hours before

Special weather statement, Aug 5, 12:57 AM CST, 3 hours 23 minutes before
ALZ022-031-050745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 AM CDT TUE AUG 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR GREENE AND PICKENS COUNTIES
UNTIL 245 AM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS WINDS OF 35 TO 45
MILES PER HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF PICKENSVILLE...MOVING SOUTHEAST
AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
MEMPHIS...COCHRANE AND ALICEVILLE THROUGH 245 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND STRONG WIND GUSTS 35 TO 45 MPH. SOME POWER
OUTAGES ARE POSSIBLE AND OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3339 8833 3327 8849 3286 8814 3302 8791
Special weather statement, Aug 5, 2:26 AM CST, 1 hour 54 minutes before
ALZ011-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 AM CDT TUE AUG 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 400 AM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEXAR...MOVING SOUTHEAST AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEXAR...WESTON...
HAMILTON AND GUIN THROUGH 400 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3422 8820 3433 8814 3405 8775 3393 8796
          3404 8798 3405 8814 3413 8820
Special weather statement, Aug 5, 2:46 AM CST, 1 hour 34 minutes before
ALZ023-032-050930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 AM CDT TUE AUG 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHERN HALE AND SOUTHERN
TUSCALOOSA COUNTIES UNTIL 430 AM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FOSTERS...MOVING EAST SOUTHEAST AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNDVILLE...
FOSTERS...WILEY AND DUNCANVILLE THROUGH 430 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

LAT...LON 3318 8773 3314 8728 3301 8731 3301 8742
          3293 8742 3298 8767 3304 8775
Special weather statement, Aug 5, 3:15 AM CST, 1 hour 5 minutes before
ALZ022-051015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 AM CDT TUE AUG 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 515 AM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM JUST NORTHWEST OF PICKENSVILLE...MOVING SOUTHEAST
AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
CARROLLTON AND ALICEVILLE THROUGH 515 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

ALSO...VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3338 8831 3342 8826 3314 8788 3305 8807
          3305 8815 3320 8833
Special weather statement, Aug 5, 3:21 AM CST, 59 minutes before
ALZ032>034-051015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CDT TUE AUG 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHEASTERN HALE...NORTHERN
PERRY AND SOUTHWESTERN BIBB COUNTIES UNTIL 515 AM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MERTZ...MOVING SOUTHEAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WILEY...MERTZ...
HEIBERGER AND OAKMULGEE THROUGH 515 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

ALSO...VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3301 8749 3286 8760 3255 8713 3277 8696
Special weather statement, Aug 5, 4:00 AM CST, 20 minutes before
ALZ012-051030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CDT TUE AUG 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SOUTHERN LAMAR COUNTY UNTIL
530 AM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLPORT...MOVING SOUTHEAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLPORT AND KENNEDY
THROUGH 530 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND
LIGHTING AND MINOR FLOODING. VERY HEAVY RAINFALL CAN BE EXPECTED IN
A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND
DRAINAGE AREAS.

LAT...LON 3370 8809 3372 8802 3365 8794 3353 8794
          3353 8813 3360 8821

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lamar

When
August 5, 4:20 AM CST to 7:20 AM CST
Where
Lamar County, Countywide
Property damage
$17,000
Reported by
LAW ENFORCEMENT
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Very heavy rain in a short period of time produced flooding in Lamar County. Water washed over the top of several bridges in Millport and Sulligent. A few streets were flooded in Vernon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368460.